Skin complications of anti-TNF therapy common in IBD

Reuters Health Information: Skin complications of anti-TNF therapy common in IBD

Skin complications of anti-TNF therapy common in IBD

Last Updated: 2015-07-30

By Reuters Staff

NEW YORK (Reuters Health) - Dermatologic complications hit about one in five patients with inflammatory bowel disease (IBD) on anti-tumor necrosis facter (anti-TNF) therapy, leading to discontinuation of treatment, a French study finds.

Dr. Laurent Peyrin-Biroulet, from University Hospital of Nancy, and colleagues note that dermatological complications of anti-TNF therapy are known to occur frequently in IBD patients, but until now no study has investigated their incidence, management, and outcome in a large cohort of IBD patients.

Among 583 IBD patients on anti-TNF therapy seen at their center over 14 years, 176 dermatological complications occurred, involving 20.5% of patients, most commonly psoriasiform (10.1%) and cutaneous (11.6%) lesions, they report in the American Journal of Gastroenterology, online July 21.

At five years, the cumulative incidence of all anti-TNF-induced skin complications was 26%. Younger age at initiation of anti-TNF treatment and Crohn's disease were significantly associated with a higher risk of skin problems, they found.

At five years, the cumulative incidence of skin infections with anti-TNF therapy was 6.4%, and higher doses were significantly associated with a higher risk.

One in five patients with psoriasiform eruptions stopped taking the anti-TNF agent as a result, but "appropriate and early topical- and/or systemic-specific dermatological therapy can avoid anti-TNF discontinuation in half of patients," the researchers say.

Psoriasiform lesions recurred in more than half of patients who switched to a different anti-TNF agent. Despite this, the researchers say trying a different agent "should be highly considered before definitive discontinuation."

The key limitation of the study is its single-center retrospective setting and not having systematic prospective skin evaluations in all patients.

"Taken together, our findings could be used to guide decision making in anti-TNF-treated IBD patients developing skin lesions," the researchers conclude.

Dr. Peyrin-Biroulet did not respond to request for comment by press time.

The study had no funding. Three authors report relationships with pharmaceutical companies including AbbVie, Merck, Pfizer, and Sanofi Aventis.

SOURCE: http://bit.ly/1JxOqEf

Am J Gastroenterol 2015.

© Copyright 2013-2018 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.